Colorado, 2010

Avalanche in Colorado, February 23, 2010

February 23, 2010 · NWS GJT · 1 event in 1 county or zone

Heavy snowfall from a strong winter storm was deposited onto a weak, preexisting snow-pack, which lead to a deadly skier triggered avalanche just above the Lindley Hut near Ashcroft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy snowfall from a strong winter storm was deposited onto a weak, preexisting snow-pack, which lead to a deadly skier triggered avalanche just above the Lindley Hut near Ashcroft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 3:18 PM MST, 42 minutes earlier.

Area forecast discussion, Feb 23, 3:18 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST TUE FEB 23 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...
RIDGE TO OUR WEST SHIFTS EWRD OVERNIGHT WITH RIDGE LINE PASSING TO
OUT EAST BY 12Z WED. IN THE MEANTIME SHRT WAVE ENERGY MOVES INTO
THE WRN GRT BASIN. THIS WILL BACK THE FLOW TO A WESTERLY ZONAL FLOW
ON WED. AS SHRT WV ENERGY APPROACHES OUR CWA EXPECT INCREASING AND
LOWERING CLDS FROM THE WEST DURING THE AFTERNOON. SHWRS WILL LIKELY
BREAKOUT OVER THE MTNS LATE IN THE AFTERNOON FAVORING THE NORTH.
FORCING RATHER LIMITED AT THIS TIME AND LAPSE RATES NOT ALL THAT
RESPONSIVE SO EXPECT LITTLE IF ANY MEASURABLE PCPN.

THE HEAVIEST PCPN WILL OCCUR WED NIGHT AS OPEN WAVE TROF PASSAGE
OCCURS AND FORCING PEAKS...ALSO APPEARS TO BE WEAK SFC FRONTAL
PASSAGE. FEEL MOST MTN LOCATIONS WILL RECEIVE 2-4 INCHES OF
SNOWFALL DRIVEN BY COMBINATION OF OMEGA AND COUPLET OF CONVG/DIVG.
INSTABILITY SHOWERS WILL CARRY OVER INTO THURSDAY AS MSTR AND
OROGRAPHICS (NW WINDS AROUND 20KTS) WORK WITH UNSTABLE LAPSE RATES AS
MID LEVEL COOLING OCCURS. EXPECT ANOTHER 1-3 OVER THE FAVORED NRN AND
CNTRL MTNS.

TEMPERATURES WILL MODERATE BUT REMAIN BELOW SEASONAL NORMALS WED
NIGHT AND THURSDAY MAINLY DUE TO CLD COVER.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE NEXT IN A SLOW PROGRESSION OF STORMS PASSES THIS WEEKEND...
FAVORING THE SOUTH WITH PRECIPITATION. THE 12Z GFS AND EC ARE IN VERY
GOOD AGREEMENT WITH STORM TIMING AND STRENGTH.

THURSDAY NIGHT: NW FLOW ALOFT WITH THE RIDGE AXIS OVER THE GREAT
BASIN. CLEARING SKIES AND WARM ADVECTION ALOFT SHOULD PRODUCE COLD
OVERNIGHT VALLEY TEMPERATURES.

FRIDAY: RIDGE AXIS PROGRESSES OVERHEAD SWITCHING THE LIGHT FLOW
ALOFT TO SW. SPLITTING PACIFIC TROUGH COMES ONSHORE. CLOUDS TO
INCREASE OVERNIGHT FOR MILDER TEMPERATURES.

SATURDAY-SUNDAY: SOUTHERN PORTION OF THE TROUGH CLOSES OVER LAS
VEGAS SATURDAY...THEN DIGS DIAGONALLY THROUGH NM SATURDAY NIGHT AND
SUNDAY. CYCLONICALLY-CURVED JET NOSE RAKES THE FOUR CORNERS SATURDAY
PRODUCING GOOD UPPER DIVERGENCE OVER SE UT AND THEN SW CO. 700MB
WINDS INCREASE TO SW20-30KTS FAVORING THE S-FACING SLOPES. CURRENT
TIMING IS FOR TROUGH PASSAGE AFTER MIDNIGHT WITH THE 700MB LOW OVER
EAST-CENTRAL UTAH. DYNAMICAL SUPPORT BREAKS DOWN QUICKLY ON SUNDAY.
OROGRAPHIC SNOWFALL IN NW FLOW ALSO DIMINISHES THRU THE DAY AS THE
FLOW BACKS TO NE.

MONDAY-TUESDAY: ANOTHER COOL MORNING MONDAY IN LIGHT DRY NORTH
FLOW UNDER SUNNY SKIES. RIDGE AXIS BUILDS IN FROM THE WEST ON
TUESDAY. THE NEXT PACIFIC TROUGH CURRENTLY TIMED TO PASS NEXT
THURSDAY OR FRIDAY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TONIGHT AND WEDNESDAY.
THE EXCEPTION WILL OVER PARTS OF THE UINTA BASIN AND KVEL WHERE LOW
CIGS AND VIS FROM FOG WILL CAUSE IFR CONDITIONS THROUGH 17Z
WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE
UT...NONE

&&

SHORT TERM...MC
LONG TERM....JOE
AVIATION.....MC
Hazardous weather outlook, Feb 23, 6:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE FEB 23 2010

COZ001>014-017>023-UTZ022>025-027>029-241300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE FEB 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IN THE UINTA BASIN WILL PERSIST INTO THE MID MORNING
TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOUNTAIN SNOW WILL DEVELOP LATE WEDNESDAY AND CONTINUE INTO
THURSDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS THE REGION...
LOOK FOR A CHANCE OF SNOW IN THE VALLEYS AS WELL.

THE NEXT CHANCE FOR ACCUMULATING SNOW WILL BE OVER THE WEEKEND...BUT
MOSTLY OVER THE SOUTHERN MOUNTAINS AND ALONG THE DIVIDE.

SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
February 23, 4:00 PM MST to 4:05 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Deaths
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

In the week leading up to the date of the accident, Aspen Mountain, which is the closest observing site, reported up to 35 inches of new snowfall. Weak layers underneath the fresh snow created a very unstable snowpack, which lead to the deadly avalanche. A group of 6 people were staying at the Lindley Hut near Ashcroft, and on the day of the accident, 3 people in the group ventured out to ski some of the lower slopes near the hut. The skiers were skinning up a slope about a quarter mile east of the hut, when the first skier triggered a slide that carried him 150 feet downhill and buried him underneath 3 feet of snow in a dense stand of trees. The two other skiers did not witness the initial trigger of the slide, but began to search for the victim after seeing what happened. They contacted Mountain Rescue Aspen who were flown into the site the next morning and eventually found the victim near the toe of the avalanche debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Gore and Elk Mountains/Central Mountain Valleys2010-02-23Outside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219745.